North Dakota, 2014Damaging Winds in North Dakota, June 27, 2014
June 27, 2014 · NWS FGF · 2 events in 2 counties and zones
Thunderstorms that moved across portions of northeast North Dakota produced a few reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms that moved across portions of northeast North Dakota produced a few reports of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 27, 1:18 PM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Jun 27, 1:18 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
218 PM CDT FRI JUN 27 2014
.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 220 PM CDT FRI JUN 27 2014
THE MAIN CHALLENGE WILL BE HEAVY RAINFALL THROUGH SATURDAY. THE
MODELS ARE IN DECENT AGREEMENT...BUT STILL DIFFERENCES IN OVERALL
EVOLUTION OF CONVECTION. THE HRRR IS DOING A GOOD JOG IN THE NEAR
TERM...AND THE NAM/GFS ARE NOT TOO BAD WITH LARGE SCALE FEATURES
INTO SUNDAY.
FOR THE REST OF THIS AFTERNOON THROUGH SAT...THE THREAT FOR HEAVY
RAIN IS BECOMING MORE LIKELY...AND WE WILL ISSUE A FLASH FLOOD
WATCH ALONG AND WEST OF THE VALLEY THROUGH 18Z SUNDAY. THERE IS A
SHORTWAVE/MCV THAT WILL LIFT NORTH AND AFFECT THE DVL BASIN AND
THE VALLEY. EXPECT VIGOROUS CONVECTION WITH TORRENTIAL
RAIN...SOME SMALL HAIL AND PERHAPS SOME WIND GIVEN THE HIGH
MOISTURE...PWATS TO 1.75 INCHES LATER TONIGHT AND MUCAPE TO 3000
J/KG. THE LIMITING FACTOR FOR SEVERE WEATHER THROUGH TONIGHT AN
EVEN INTO SAT WILL BE FAIRLY WEAK DEEP LAYERED SHEAR ONLY AROUND
25-30KT. GIVEN THE HIGH INSTABILITY AND 70 DEWPOINTS...WE CAN
NEVER TOTALLY RULE OUT SEVERE STORMS. WE WILL MENTION HEAVY RAIN IN
THE GRIDS THROUGH SATURDAY. THE THREAT FOR HEAVY RAIN INTO THE MN
COUNTIES LATER TONIGHT AND SAT WILL NEED TO BE MONITORED...WITH
HEAVY RAIN POSSIBLE ANYWHERE A THUNDERSTORM CAN DEVELOP IN THIS
TROPICAL ENVIRONMENT. THE MAIN SHORTWAVE TROUGH WILL LIFT THROUGH
THE REGION SATURDAY...AND ANOTHER ROUND OF SHOWERS AND STORMS ARE
LIKELY AFTER PERHAPS A BREAK DURING THE MORNING WITH MAINLY
DIURNALLY DRIVEN STORMS...SINCE THE LLJ IS NOT THAT STRONG AROUND
30-35KT OR SO. ONCE AGAIN...THE MAIN THREAT IS HEAVY RAIN WITH
DEEP LAYERED SHEAR FAIRLY WEAK BUT A BIT STRONGER THAN TODAY...SO
ONCE AGAIN A FEW SEVERE STORMS POSSIBLE WITH HAIL/WIND. THERE WILL
BE SOME AREAS THAT COULD RECEIVE VERY HEAVY RAINFALL AMOUNTS IN
EXCESS OF 3 INCHES...PERHAPS MORE WHERE STORMS PERSIST FOR ANY
LENGTH OF TIME THROUGH SATURDAY.
ON SAT NIGHT...THERE WILL BE A DRYING TREND FROM WEST TO EAST AND
THE ORGANIZED CONVECTIVE THREAT SHOULD END.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 220 PM CDT FRI JUN 27 2014
ON SUNDAY...A STRONG LOW WILL WRAP UP IN CANADA WITH STRONGER
WINDS POSSIBLE NEAR THE CANADIAN BORDER. THERE WILL BE THE
CONTINUED THREAT FOR SHOWERS AND A FEW STORMS MAINLY IN THE NORTH.
FOR MONDAY...IT SHOULD BE COOL AND THE POTENTIAL FOR MORE SHOWERS
AND PERHAPS A STORM. THERE WILL STILL BE HIGH PWATS OVER 1.25
INCHES IN THE NORTH...SO MORE LOCALLY HEAVY RAINFALL CAN/T BE
RULED OUT.
LARGE UPPER LOW WILL DEPART THE AREA TO THE EAST TUESDAY WITH A
LINGERING LOW CHANCE FOR DIURNAL SHOWERS. THEN DRIER AIR WORKS IN
FOR WED-THU BEFORE NEXT SYSTEM ARRIVES BRINGING CHANCE FOR
THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY. GFS/ECMWF HAVING RUN TO
RUN ISSUES IN REGARDS TO WHETHER THERE WILL BE AN UPPER RIDGE
BUILDING OVER THE NRN PLAINS LATE IN THE WEEK OR A FLATTER ZONAL
FLOW. HOWEVER IT DOES APPEAR A SHORT WAVE WILL IMPACT NORTH
DAKOTA/NRN MN LATE WEEK BUT UNLIKE THE PAST TWO SYSTEMS MAY NOT
LINGER AROUND AS LONG AS IT MOVES EAST FRI NIGHT-SATURDAY. LATE
WEEK MAY TURN QUITE WARM AND VERY HUMID.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1250 PM CDT FRI JUN 27 2014
A MOST DIFFICULT FORECAST AS VERY LOW CONFIDENCE IN TIMING
SHOWER/TSTMS AT ANY ONE SIGHT MAKES IT DIFFICULT WHETHER TO GO
VICINITY THUNDERSTORM OR PREDOMINATE FOR ANY LENGTH OF TIME. STUCK
WITH A LONG TERM VCTS FOR MOST AREAS TONIGHT INTO SATURDAY WITH ONLY
PREDOMINATE AT DVL TONIGHT-SATURDAY MORNING AS THREAT SEEMS HIGHER
THERE. EXPECT GUSTY SOUTH-SOUTHEAST WIND AT TIMES 12 TO 25 KTS THRU
THIS EVE AND DIMINISH A BIT OVERNIGHT. AS FOR CIGS...CONVECTIVE
CUMULUS FORMING AROUND 2500 FT AGL AND LOW CIGS RISING TO ABOUT
2000-2500 FT AGL. EXPECT CIGS TO REMAIN AT THESE LEVELS FOR THE
MOST PART THE NEXT 24 HOURS....THOUGH SOME LOWERING CERTAINLY
POSSIBLE ESP DVL BASIN WITH MORE RAIN THERE. NOT OUT OF THE
QUESTION CIGS COULD GO BACK INTO IFR RANGE 10Z-14Z SAT.
&&
.HYDROLOGY...
ISSUED AT 1250 PM CDT FRI JUN 27 2014
CANCELLED THE RIVER FLOOD WARNINGS FOR THE S BUFFALO RIVER AT SABIN
WHERE RIVER LEVELS DROPPED BELOW FLOOD STAGE AND FOR THE TWO RIVERS
RIVER AT HALLOCK...WHERE STAGES PEAKED JUST BELOW FLOOD STAGE. THE
RED RIVER AT FARGO CONTINUES TO DECLINE...WHILE RIVER STAGES ARE
HOLDING FAIRLY STEADY FROM EAST GRAND FORKS TO DRAYTON. OSLO IS THE
ONLY FORECAST POINT THAT REMAINS IN MODERATE FLOOD STAGE. PLACEMENT
AND COVERAGE OF THE HEAVIER RAINFALL THIS WEEKEND WILL DETERMINE
POTENTIAL IMPACTS FOR AREA RIVERS AND STREAMS.
SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH SATURDAY NIGHT WILL
POSE THE RISK FOR LOCALLY HEAVY RAINFALL. THUS...FLOODING CONCERNS
WILL NEED TO BE MONITORED THROUGH THE WEEKEND.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR MNZ001>004-007-
029.
&&
SHORT TERM...DK
LONG TERM...DK/RIDDLE
AVIATION...RIDDLE
HYDROLOGY...MAKOWSKIHazardous weather outlook, Jun 27, 6:00 AM CST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT FRI JUN 27 2014
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT FRI JUN 27 2014
...THREAT FOR SEVERE STORMS AND HEAVY RAIN TONIGHT AND AGAIN
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY THIS AFTERNOON
BECOMING MORE WIDESPREAD TONIGHT. SOME STORMS MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THIS EVENING. THERE IS ALSO THE
POTENTIAL FOR HEAVY RAINFALL ALTHOUGH AT THIS POINT IT IS UNCLEAR
WHERE THE FAVORED HEAVY RAIN POTENTIAL AREA WILL BE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL CONTINUE SATURDAY WITH THE FAVORED AREA FOR
SEVERE STORMS EAST OF THE VALLEY SATURDAY AFTERNOON AND EVENING.
THE THREAT FOR HEAVY RAIN WILL CONTINUE MAINLY ALONG AND EAST OF
THE VALLEY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.
In the hours before
Special weather statement, Jun 27, 4:32 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
532 PM CDT FRI JUN 27 2014
NDZ016-027-029-030-280045-
EASTERN WALSH-GRAND FORKS-STEELE-TRAILL-
INCLUDING THE CITIES OF...GRAFTON...GRAND FORKS...FINLEY...
MAYVILLE
532 PM CDT FRI JUN 27 2014
...FUNNEL CLOUDS SPOTTED AROUND NORTHWOOD NORTH DAKOTA...
SHOWERS AND THUNDERSTORMS MOVING NORTH FROM HILLSBORO AND
MAYVILLE TO WEST OF GRAND FORKS TO NEAR GRAFTON AND PARK RIVER.
ENVIRONMENTAL CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUD FORMATION.
THESE FUNNEL CLOUDS ARE USUALLY SHORT LIVED AND WEAK.
HOWEVER...THEY OCCASIONALLY DO TOUCH THE GROUND AND COULD CAUSE
MINOR DAMAGE. IF YOU SEE ONE OF THESE FUNNEL CLOUDS APPROACHING
THE GROUND...TAKE COVER IMMEDIATELY.
DTR
Thunderstorm Wind, Grand Forks
- When
- June 27, 4:47 PM CST
- Where
- Grand Forks County, 2.31 mi E of Gilby
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 48.080, -97.420
A few large tree branches and limbs were broken down in shelterbelts across central Gilby Township. A thunderstorm squall and associated downburst dust plume was seen moving northward into the Gilby area around this time.
Thunderstorm Wind, Walsh
- When
- June 27, 5:20 PM CST
- Where
- Walsh County, Grafton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 48.420, -97.400
A few large tree branches and limbs were broken down around the Grafton area. One tree limb fell across a parked pickup truck.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Lightning Strike in Wisconsin, June 27, 20142 injured · $1.2 million · EF1 · 2 events
- Flash Flooding and Hail in Nebraska, June 27, 2014$105,000 · 1.5 in hail · 35 events
- Hail in Texas, June 27, 2014$250,000 · 1.75 in hail · 3 events
- Damaging Winds in Iowa, June 27, 2014$202,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Florida, June 27, 2014$36,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Kansas, June 27 to 28, 20141.5 in hail · 17 events
- Tornadoes and Hail in Kansas, June 27, 2014EF0 · 13 events
- Tornadoes in Texas, June 27, 2014$15,000 · EF0 · 2 events
- Hail and Damaging Winds in Colorado, June 27, 20141 in hail · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 27, 20145 events
- Hail in Texas, June 27, 20141.75 in hail · 5 events
- Flash Flood and Flood in Minnesota, June 27, 2014$1,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517954, 517955.